Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 14, 2001, 9:12 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 63 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2001, 9:12 AM CDT (14:12 UTC)
- Expired
- May 14, 2001, 10:15 AM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 9:28 AM CDT | Thunderstorm Wind 52 E | Owen, WI | |
| May 14, 9:38 AM CDT | Thunderstorm Wind 56 E | Abbotsford, WI | |
| May 14, 9:54 AM CDT | Hail 1 | Gilman, WI | |
| May 14, 9:55 AM CDT | Hail 1.75 | Gilman, WI | |
| May 14, 10:18 AM CDT | Hail 1 | Owen, WI | |
| May 14, 10:19 AM CDT | Hail 2 | Owen, WI | |
| May 14, 10:20 AM CDT | Hail 1.75 | Owen, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 9:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 141412 SVRLSE WIC019-119-141515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 912 AM CDT MON MAY 14 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 1015 AM CDT * AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF OWEN...OR ABOUT 11 MILES WEST OF MEDFORD...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR OWEN AT 920 AM CDT... NEAR DORCHESTER AT 925 AM CDT... NEAR COLBY AND ABBOTSFORD AT 930 AM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ BOYNE LAT...LON 4518 9048 4510 9071 4434 9027 4445 8993
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 AM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, May 14, 2:56 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 AM CDT MON MAY 14 2001 MAIN FORECAST PROBLEM WILL BE ASCERTAINING AMPLITUDE OF LOW LEVEL FORCING/BOUNDARY LOCATION AND INTERACTION FOR CONVECTIVE PRECIPITATION OVER THE NEXT FEW DAYS. SUBJECTIVE ANALYSIS AT 05Z SHOWS LOWS PRESSURE ACROSS NORTHWEST SOUTH DAKOTA. A WARM FRONT EXTENDS FROM THE LOW...SOUTHEAST THROUGH SOUTH DAKOTA-EXTREME NORTHEAST NEBRASKA-SOUTHWEST IOWA-NORTH- CENTRAL MISSOURI. DEWPOINTS IN THE VICINITY OF THIS BOUNDARY ARE IN THE LOWER 60S. REGIONAL RADARS SHOWING SHOWERS AND THUNDERSTORMS CONTINUING ON THE ELEVATED SIDE OF THE BOUNDARY...MAINLY ALONG EASTERN IOWA AND WESTERN ILLINOIS. THIS IS IN THE AREA OF MAXIMUM LOW LEVEL THETA-E ADVECTION. ALSO AIDING IN THE CONVECTION IS SOME UPPER LEVEL FORCING ASSOCIATED WITH THE JET NOTED ON WATER VAPOR AND IN THE PROFILER DATA. A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS ALSO NOTED ACROSS SOUTHERN ONTARIO...ENTERING NORTHERN MINNESOTA. THIS ACTIVITY CONTINUES TO MOVE SOUTHEAST AND IS ALONG A WEAK SURFACE BOUNDARY AS WELL. IN THE SHORT TERM...EXPECT THE SURFACE FRONT TO GRADUALLY MOVE NORTHEAST. AS THIS OCCURS...MAIN LOW LEVEL FORCING MECHANISM WILL CAUSE CONVECTION TO DEVELOP ACROSS THE FORECAST AREA THIS MORNING. ALSO...SECOND AREA OF CONVECTION MAY MAKE IT INTO THE NORTHERN ZONES FROM NORTHERN MINNESOTA. WILL CONTINUE MID-RANGE PRECIPITATION CHANCES DESPITE LOW CONFIDENCE. AS THE FRONT CONTINUES NORTHEAST...STRONG CAPPING INVERSION BEHIND THIS FRONT WILL BRING SUNNY SKIES AND WARM TEMPERATURES INTO THE FORECAST AREA THIS AFTERNOON. BY EVENING...MOISTURE TRANSPORT MAXIMUM DEVELOPS...CAUSING THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT. CORFIDI VECTORS SUGGESTS THIS CONVECTION WILL MOVE SOUTH... DOWN INTO THE FORECAST AREA. THIS WILL PUSH THE BOUNDARY BACK INTO THE FORECAST AREA. THIS BOUNDARY SHOULD REMAIN ACROSS THE FORECAST AREA TUESDAY. MODIFIED FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY WILL LITTLE CONVECTIVE INHIBITION. THINK THAT THUNDERSTORMS WILL FIRE ALONG THIS BOUNDARY LATE IN THE DAY TUESDAY. NEXT UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE UPPER MISSISSIPPI RIVER VALLEY TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THIS BOUNDARY...AS THERE IS ADEQUATE MOISTURE AND FORCING. AS FAR AS THE SEVERITY OF THE STORMS...THIS MORNINGS THREAT SHOULD BE HAIL...AS STORMS WILL BE QUITE ELEVATED. THIS IS THE SAME FOR TONIGHT AS WELL. TUESDAY COULD BE A DIFFERENT STORY GIVEN THE CAPPING INVERSION IS LESS. COULD REALIZE SOME SHEAR ALONG THE BOUNDARY...HOWEVER HAIL SHOULD BE THE MAIN THREAT. WEAK ENVIRONMENTAL FLOW SUGGESTS FLOODING MAY BE A PROBLEM SHOULD STORMS DEVELOP. CORDINATED WITH MKX. .LSE...NONE. KRC
In the hours before
Special weather statement, May 14, 4:30 AM CDT, 4 hours 42 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-142000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON MAY 14 2001 HAZARD - THUNDERSTORMS...POTENTIAL FOR HAIL AND HEAVY RAIN. TIMING - FROM 5 AM TO 10 AM...FROM 11 PM TO 10 AM TUESDAY MORNING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST AND CENTRAL WISCONSIN. DISCUSSION - SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN IOWA EARLY THIS MORNING. THIS ACTIVITY WAS NORTH OF A WARM FRONT...WHICH STRETCHED FROM NORTH DAKOTA TO EXTREME NORTHERN MISSOURI EARLY THIS MORNING. THE STORMS WILL DEVELOP TO THE NORTH AS THE MORNING WEARS ON...INTO PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. CHANCES WILL BE SMALLER NORTH OF THERE. THE STORMS WILL THEN MOVE EAST FOR THE REST OF THE MORNING...WEAKENING AS THEY EXIT INTO EASTERN WISCONSIN BY NOON. SOME SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS THIS MORNING. THE WARM FRONT WILL MOVE NORTH TODAY...EXTENDING ACROSS CENTRAL MINNESOTA AND THROUGH CENTRAL WISCONSIN LATE TONIGHT. A SURGE OF WARM AND MOIST AIR NORTH OF THE BOUNDARY WILL HELP DESTABILIZE THE ATMOSPHERE AND PROVIDE FUEL FOR THUNDERSTORM DEVELOPMENT. SO...THE FRONT WILL CONTINUE TO SERVE AS THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT LATE TONIGHT. THE STORMS SHOULD DEVELOP SHORTLY BEFORE MIDNIGHT OVER NORTHEAST MINNESOTA AND NORTHERN WISCONSIN...AND THEN SLIDE TO THE SOUTHEAST. THERE IS THE POTENTIAL FOR LARGE HAIL WITH SOME OF THESE STORMS...ALONG WITH HEAVY RAINS PRODUCING FLOODING PROBLEMS. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS MORNING...BUT MAY BE NECESSARY LATER TONIGHT. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 10:13 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 47 min |
| May 14, 10:40 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.